Alert archive / Texas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 20, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 7, 2000, 12:39 PM CST for Ector County, Texas. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 7, 2000, 12:39 PM CST (18:39 UTC)
- Expired
- Mar 7, 2000, 1:15 PM CST
- In force
- 36 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 34 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 7, 12:42 PM CST | Thunderstorm Wind | Odessa, TX | Thunderstorm outflow winds blew over a mobile home in Odessa and tore tin off other buildings. Also a church in Odessa had it's roof torn off. Utility lines and poles were knocked down at several locations around the city. The storms were embedded in a squa |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 7, 12:00 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 6.7 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 870 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 071841 SVRMAF TXC135-071915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1239 PM CST TUE MAR 7 2000 THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN ECTOR COUNTY IN TEXAS * UNTIL 115 PM CST * AT 1237 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED SEVERE THUNDERSTORMS OVER CENTRAL ECTOR COUNTY...MOVING NORTHEAST AT 40 TO 50 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... ODESSA...WEST ODESSA...PENWELL...NORTH COWDEN...GARDENDALE. HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 70 MPH CAN BE EXPECTED IN THE WARNED AREA. A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THIS AREA. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING...SO BE PREPARED TO AC QUICKLY IF A TORNADO IS SPOTTED. LAT...LON 3169 10260 3169 10229 3209 10230 3209 10255 DJK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 12:19 PM CST, 20 minutes earlier.
Area forecast discussion, Mar 7, 12:19 PM CST, 20 minutes before
AREA FORECAST DISCUSSION...CORRECTION FOR SE NM NPW
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1111 AM CST TUE MAR 7 2000
AN INTERESTING DAY WEATHER-WISE CONTINUES TO EVOLVE ACROSS THE COUNTY
WARNING AREA. LATEST RADAR INDICATED A LINE OF SHOWERS AND THUNDER-
STORMS WAS DEVELOPING FROM NORTH OF MENTONE...TO WEST OF HOBBS AND
TO NORTHERN LEA COUNTY...MOVING NNE AT ABOUT 35 MPH. OTHER SHOWERS
AND THUNDERSTORMS CONTINUED TO DEVELOP AND MOVE EASTWARD FROM WSW
OF VAN HORN (MOST OF THEM BEYOND OUR RADAR RANGE AS OF THIS WRITING).
WITH SKIES CLEARING OVER SOUTHEAST NEW MEXICO AND WEST TEXAS AHEAD OF
THIS LINE...AN UNSTABLE SITUATION EXISTS. AN IMPRESSIVE LOOKING 15Z
SATELLITE DERIVED SOUNDING FROM NESDIS SHOWS +3100 J/KG CAPES...AND
-15 LIFTED INDEXES AROUND KMAF...WITH OTHER ASSOCD INDEXES UNSTABLE.
WE HAVE RELEASED AN 18Z SOUNDING...THIS WILL BE INTERESTING. SURFACE
MOISTURE CONVERGENCE ASSOCIATED WITH THE DRYLINE MOVING EAST ACROSS
THE REGION...ALONG WITH DAYTIME HEATING WILL PROVIDE THE BEST CHANCES
OF SEVERE WEATHER EAST OF MAF. WITH SUCH STRONG LOW LEVEL SHEAR AND
HIGH CAPE...WOULD NOT RULE OUT A FEW SEVERE STORMS CENTRAL AREAS.
EVEN DISCOUNTING T-STORMS...VERY STRONG SURFACE WINDS ARE CAUSING
BLOWING DUST PROBLEMS AROUND THE REGION. SPOTTER REPORTS FROM SE NM
INDICATED LOCALIZED AREAS OF VISIBILITIES BELOW A MILE. WILL BE
SENDING AN UPDATED ZONE PACKAGE SHORTLY...MAINLY TO REMOVE MORNING
WORDING AND OTHER PERTINENT UPDATES. WILL ISSUE A WIND ADVISORY FOR
THE PLAINS OF SOUTHEAST NEW MEXICO.
.MAF...
TX...HIGH WIND WARNING FROM THE GUADALUPE TO THE DAVIS MOUNTAINS
UNTIL 7 PM CST.
NM...HIGH WIND WARNING FOR THE GUADALUPE MO@UNTAINS OF EDDY COUNTY
UNTIL 6 PM MST. A HIGH WIND WARNING IS IN EFFECT FOR THE PLAINS
OF SOUTHEAST NEW MEXICO THROUGH THE AFTERNOON.The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 12:15 PM CST | Severe Thunderstorm Warning | MAF | Andrews, Ector | 30 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.